4 Steps Patients Should Take When Their Medicine Is Recalled

Because a pharmacist has no legal obligation in most scenarios to notify a patient when one of their medications has been recalled, it pays for patients to be as proactive as possible.

Because a pharmacist has no legal obligation in most scenarios to notify a patient when one of their medications has been recalled, it pays for patients to be as proactive as possible.

Those taking a recalled drug should follow these steps to safely transition to a new treatment regimen as needed:

1. Research the recall.

Recalls happen for a wide variety of reasons that can include sterility concerns, undeclared active ingredients, or unanticipated side effects.

Recalls can also be initiated by a number of different entities, such as the FDA, manufacturer, or compounding pharmacy.

This information can help patients decide whether a new medication needs to be substituted, or whether the recall was limited to a specific lot of their drug.

The FDA website or another online drug recall resource can give patients more insight into the nature of a particular recall.

2. Call the pharmacist.

As medication experts, pharmacists are not only well placed to advise patients about what to do in the event of a recall, but they also often have more information about drug safety warnings sooner than other health care providers.

The answer may be as simple as exchanging the newly recalled drug for a medication from a different lot, or it may be more serious and require necessary stoppage.

3. Call the prescriber.

If a prescription medication has been recalled, then patients taking it will need their prescriber to advise them on whether they need a different medication and how to safely switch.

The same precautions should be exercised for any OTC drugs that my have been recalled.

Calling a physician after speaking with a pharmacist may also help speed the process of selecting a new drug regimen.

4. Head to the emergency room.

If patients are experiencing severe symptoms after taking a medication that has been recalled and a physician can’t be reached directly, then they should err on the side of caution and go to the emergency room to ensure that their symptoms do not become life-threatening.